The devil I thought I knew

It’s been a while since I’ve posted. I’ve just been busy working and working on feeling good. I went back on the Lexapro and got up to 20 mg when certain bizarre habits starting returning. Years ago, and on Lexapro for a while, I started experiencing weird symptoms. I don’t know why I never thought Lexapro was the culprit; perhaps because I had already been on it for so long at such a high dose. Whenever I got up from any position (especially seated on a floor) I had to take it really slow. If I got up too fast my limbs (primarily arms) would go rigid and contort and sometimes my face would too. That was the beginning.

With those symptoms never getting better, I found a way to “cope” with them. When I felt one coming on, I would try to force myself to “zone out”. After a while, I wasn’t always able to control when that would happen either. What’s worse is I started to develop mental tics. Fortunately, I was able to control them and keep myself from having a full blown Tourette’s-like episode. I would want to yell obscenities in the middle of these contortions or “zone outs”. I got so scared that I was either having seizures or mini-strokes that I went to see a neurologist. 3 tests later, and my brain is totally fine. Wonderful, but annoyingly still in the dark.

Fast forward to last year, I was off Lexapro and these symptoms had stopped. The weaning process was TERRIBLE. I lost two weeks’ time. The brain zaps were horrifying and I felt like I was going to faint and/or seize. It wasn’t until this past month, the symptoms returned. And so did the Lexapro.

It was a moment of clarity to me. I asked my husband, just to ensure I wasn’t misremembering anything, if I had had an episode like the past when I was off of the Lexapro; I hadn’t. I knew it! Armed with an appointment to my psychiatrist and plenty of questions to ask, I set off.

I told her everything over the past four years and she watched me with wild fascination. She said “I’m so incredibly intrigued and could probably write a paper about you but I’m sorry for everything you’re going through”. She said I can’t stay on it, which I figured. I’m weaning extraordinarily slow so I don’t have “withdrawal symptoms”. I’m just waiting on my MMP card to come through so I can start to heal naturally with Cannabis and CBD. If there were ever a reason for me to ditch Big Pharma before, I definitely have one now.

My doctor said it’s quite a rare reaction but not entirely unheard of; my luck! I’d like to report that since weaning down to 10mg, I haven’t had any episodes but will still continue to wean off of it until it’s done and I will medicate naturally.

I thought for a long while, since I wasn’t experiencing the symptoms that my anxiety had quelled. Although, looking back, absolutely not. I’m anxious in some way, shape, or form 80-90% of the time. As soon as I started putting this SSRI into my body and messing with my body’s natural chemistry, it started again.

I wanted to write this for everyone on SSRIs, not just Lexapro. Please be aware of what’s happening within your body, especially neurologically speaking. Medicine is not an exact science. We are all different and react to things uniquely. Be self aware and in tune with your body as best you can.

Personally, I am going to try a more holistic approach. I’ll get my MM card, try meditating, keep writing and singing, continue to learn piano, and do the various other things that make me happy. I know that going forward, I’m going to need to set boundaries with myself. I shouldn’t carry any credit or debit cards with me. And I need to come to terms with what triggers my reckless driving but that’s my issue for now. I feel like I can do this without Big Pharma. People with BPAD/unspecified mood disorder live without medication by choice all the time. As long as I continue to be self-aware and honest, I think I’ll be ok.

I know this post is a little all over the place, but that’s how my mind works. Sorry!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s